Vol. 9, No. 1, 2016

Download this article
Download this article For screen
For printing
Recent Issues

Volume 14
Issue 2, 323–666
Issue 1, 1–322

Volume 13, 8 issues

Volume 12, 8 issues

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
Nonexistence of small doubly periodic solutions for dispersive equations

David M. Ambrose and J. Douglas Wright

Vol. 9 (2016), No. 1, 15–42
DOI: 10.2140/apde.2016.9.15

We study the question of existence of time-periodic, spatially periodic solutions for dispersive evolution equations, and in particular, we introduce a framework for demonstrating the nonexistence of such solutions. We formulate the problem so that doubly periodic solutions correspond to fixed points of a certain operator. We prove that this operator is locally contracting, for almost every temporal period, if the Duhamel integral associated to the evolution exhibits a weak smoothing property. This implies the nonexistence of nontrivial, small-amplitude time-periodic solutions for almost every period if the smoothing property holds. This can be viewed as a partial analogue of scattering for dispersive equations on periodic intervals, since scattering in free space implies the nonexistence of small coherent structures. We use a normal form to demonstrate the smoothing property on specific examples, so that it can be seen that there are indeed equations for which the hypotheses of the general theorem hold. The nonexistence result is thus established through the novel combination of small-divisor estimates and dispersive smoothing estimates. The examples treated include the Korteweg–de Vries equation and the Kawahara equation.

PDF Access Denied

However, your active subscription may be available on Project Euclid at

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

doubly periodic solutions, dispersive equations, small divisors, smoothing
Mathematical Subject Classification 2010
Primary: 35B10, 35Q53
Received: 3 October 2014
Revised: 31 July 2015
Accepted: 13 November 2015
Published: 10 February 2016
David M. Ambrose
Department of Mathematics
Drexel University
3141 Chestnut Street
Philadelphia, PA 19104
United States
J. Douglas Wright
Department of Mathematics
Drexel University
3141 Chestnut Street
Philadelphia, PA 19104
United States